Colorado, 2012Wildfire and High Wind in Colorado, March 18 to 19, 2012
March 18 to 19, 2012 · NWS GLD · 3 events in 2 counties and zones
A lee side surface trough set up across Colorado producing a zone of strong south to southwest surface winds over much of the region. Wind gusts from 55 to 70 mph occurred over portions of far eastern Colorado and northwest Kansas during the day.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lee side surface trough set up across Colorado producing a zone of strong south to southwest surface winds over much of the region. Wind gusts from 55 to 70 mph occurred over portions of far eastern Colorado and northwest Kansas during the day. |A peak wind of 68 mph occurred at Kirk, Colorado in Yuma County, with a gust of 58 mph reported at a mesonet station west of Goodland, Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 18, 8:08 AM MST, 2 hours 52 minutes earlier.
Area forecast discussion, Mar 18, 8:08 AM MST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
908 AM MDT SUN MAR 18 2012
.UPDATE...
ISSUED AT 851 AM MDT SUN MAR 18 2012
UPDATE TO INCLUDE ADJUSTING TEMPERATURE AND WINDS THIS MORNING.
WILL NEED TO WATCH WINDS CLOSELY THIS MORNING AND AFTERNOON GIVEN
HIGH WIND WARNING IN EFFECT ACROSS MUCH OF THE CWA. ALSO WILL NEED
TO MONITOR THE POSITION OF THE DRYLINE TODAY TO SEE IF RED FLAG
WARNING MAY NEED TO BE EXPANDED FURTHER EAST.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 311 AM MDT SUN MAR 18 2012
MAIN FORECAST PROBLEMS WILL BE HIGH WINDS/FIRE WEATHER AND
THUNDERSTORM CHANCES THROUGH TONIGHT. SATELLITE SHOWING THE FLOW HAS
BECOME MORE AMPLIFIED...ESPECIALLY ALONG THE WEST COAST OF NORTH
AMERICA. SOUTHERN END OF UPPER TROUGH CONTINUES TO DIG AND SPLIT OFF
FROM THE NORTHERN PORTION. WARM AND DRY AIR MASS IN PLACE OVER THE
CENTRAL PORTION OF THE COUNTRY.
EXTREMELY STRONG JET ON THE WEST SIDE OF THE UPPER TROUGH. THE GFS
FOLLOWED BY THE ECMWF WERE DOING THE BEST WITH THIS. AT MID LEVELS
THE GFS AND UKMET FOLLOWED BY THE ECMWF WAS DOING THE BEST ON THE
HEIGHT FIELD AND ESPECIALLY THE PLACEMENT OF THE SYSTEM OVER CENTRAL
CALIFORNIA. ALTHOUGH THEY ALL TENDED TO BE TOO MOIST AT MID LEVELS.
MODELS WERE NOT DOING WELL WITH THE DRY LINE/LOW LEVEL MOISTURE.
THEY TENDED TO NOT HAVE THE DRY LINE FAR ENOUGH WEST. THE HRRR
FOLLOWED BY THE RUC/CANADIAN WERE CATCHING THIS THE BEST.
TODAY/TONIGHT...WINDS AND FIRE WEATHER THE INITIAL PROBLEMS. MAIN
ISSUE IS IF THE AREA OF THE HIGH WIND WARNING NEEDS TO BE EXPANDED.
THE GFS WAS CATCHING THE 700 MB WINDS THE BEST WITH OTHER MODELS
NOT TOO FAR BEHIND. MODELS SHOWING VERY GOOD LAPSE RATES ALONG AND TO
THE WEST OF THE COLORADO/KANSAS BORDER. THIS PLUS THE AREA OF 50
KNOT PLUS WINDS EXPAND A LITTLE TO THE EAST DURING THE DAY. THIS
CORRESPONDING WELL TO THE EXPECTED POSITION OF THE DRYLINE WHICH
THE HRRR CONTINUES THROUGH 08Z TO HAVE A VERY GOOD HANDLE ON.
ALSO BELIEVE THE MODELS ARE OVERDOING THE MID LEVEL CLOUD COVER...
ESPECIALLY THE NAM. SO FELT THERE WAS ENOUGH EVIDENCE TO EXPAND THE
HIGH WIND WARNING A LITTLE TO THE EAST AND SOUTH. TO THE EAST OF
THIS AREA DEFINITE WIND ADVISORY LOOKS GOOD AND WILL BE CLOSE TO
HIGH WIND WARNING IN LOCATIONS NEXT TO THE HIGH WIND WARNING. DID
RAISE THE SUSTAINED WIND SPEEDS SOME BASED ON THE GOOD COUPLING OF
LAPSE RATES AND STRONGEST MID LEVEL WINDS. HOPE THE MAV NWP IS NOT
CORRECT WITH SUSTAINED WIND SPEEDS OF 45 TO 51 KNOTS AT KITR AND
KGLD. BLOWING DUST LOOKS LIKE A GOOD BET AND ADJUSTED THIS AREA
SLIGHTLY BASED ON THE LATEST DATA.
AS STATED ABOVE...THE HRRR CATCHING THE DEWPOINTS WELL. IT HAS THE
LOWEST DEWPOINTS IN THE CURRENT RED FLAG WARNING. SO LEFT THE RED
FLAG WARNING ALONE. HOWEVER...DAY SHIFT WILL HAVE TO WATCH FOR AN
EASTWARD SHIFT OF THESE LOW DEWPOINTS. NEXT COMES THUNDERSTORM
CHANCES. AIR MASS IS VERY DRY THROUGH A SIGNIFICANT DEPTH THROUGH
THE DAY. THE AIR MASS LOOKS CAPPED IN THE EASTERN HALF THROUGH THE
DAY WHERE THE INSTABILITY AXIS SETS UP. BASED ON WHAT THE SOUNDINGS
LOOK LIKE AM NOT TERRIBLY EXCITED ABOUT THE CHANCES OF
THUNDERSTORMS. HOWEVER...RIGHT REAR QUADRANT OF THE JET ON THE FRONT
SIDE OF THE TROUGH MOVES INTO THE AREA AROUND 06Z. THERE IS ENOUGH
IN THERE TO KEEP A LOW CHANCE BUT EXPECT THE MOST WIDESPREAD
COVERAGE AND THREAT OF SEVERE ACTIVITY TO BE TO THE EAST OF THE AREA.
KEPT THE THUNDERSTORMS IN THROUGH THE NIGHT WITH THE LINGERING LIFT.
SINCE THE STRONGEST AND CLOSE OFF PORTION OF THE TROUGH IS TOO OUR
SOUTH...REMOVED THE PRECIPITATION ON THE WEST SIDE OF THE SYSTEM.
SOUNDINGS ARE VERY DRY AS WELL.
DID NOT HAVE LOT OF TIME TO LOOK AT TEMPERATURES...ESPECIALLY THE
MAXES. MODEL GUIDANCE IS WARMER AND THAT MAKES SENSE WITH A SLOWER
ARRIVING SYSTEM AND LESS CLOUD COVER. USED MAV/GFS SINCE IT DID VERY
WELL YESTERDAY.
MONDAY/MONDAY NIGHT...ABOVE MENTIONED JET LINGERS NEAR OR OVER
THE EASTERN HALF OF THE AREA THROUGH MOST OF THE DAY. SO KEPT THE
THREAT OF PRECIPITATION IN THERE DUE TO THE JET IS CLOSE BY.
OTHERWISE...KEPT THE REST OF THE AREA DRY THROUGH THE REST OF
THE DAY SINCE SOUNDINGS ARE VERY DRY THROUGH A SIGNIFICANT DEPTH.
SINCE LOOKS LIKE SYSTEM IS REMAINING RATHER FAR SOUTH...LIFT IS
WEAK AND/OR DISORGANIZED ALONG WITH A DRY AIR MASS IN PLACE...KEPT
THE FORECAST DRY FOR THE ENTIRE AREA THROUGH THE NIGHT. AGAIN DID NOT
HAVE A LOT OF TIME TO LOOK AT TEMPERATURES BUT BELIEVE THE WARMER
GUIDANCE IS GOING TO WORK BETTER SINCE DO NOT EXPECT VERY MUCH IF ANY
PRECIPITATION AND LITTLE CLOUD COVER.
TUESDAY...NORTH WINDS AND SOME COOL AIR ADVECTION MOVES IN DURING
THE DAY SO TEMPERATURES WERE KEPT COOL/LOWERED. WINDS MAY GET A
LITTLE BREEZY BEHIND THE UPPER LOW TO OUR SOUTH. MODELS SHOW A
PRETTY DRY AIR MASS IN PLACE PLUS LIFT REMAINS WEAK/UNORGANIZED.
HOWEVER...THERE IS SOME INDICATION THAT INSTABILITY COULD DEVELOP
OVER THE SOUTHERN PORTION OF THE AREA IN THE AFTERNOON. SO KEPT A
SLIGHT CHANCE IN THAT AREA AND REMOVED PRECIPITATION FROM THE REST
OF THE AREA.
THANKS TO ALL THAT COLLABORATED.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 1254 AM MDT SUN MAR 18 2012
UPPER LOW WILL CUT OFF OVER THE SOUTHERN PLAINS AT THE BEGINNING
OF THIS PERIOD AND SLOWLY MOVE EAST. HOWEVER IT WILL BE TOO FAR
AWAY TO IMPACT THE LOCAL FORECAST AREA. UPPER RIDGE WILL DOMINATE
THE REMAINDER OF THE LONG TERM PERIOD...RESULTING IN DRY
CONDITIONS AND ABOVE NORMAL TEMPERATURES.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 543 AM MDT SUN MAR 18 2012
FIRST ISSUE WILL BE THE STRONG AND GUSTY WINDS THAT WILL DEVELOP
BY 18Z TODAY. STRONGEST WINDS ARE EXPECTED TO BE AT KGLD WHERE THE
BETTER LAPSE RATES RESIDE. EXPECT THESE WINDS TO PERIODICALLY
REDUCE VISIBILITY DUE TO BLOWING DUST. HARD TO PINPOINT THE BEST
TIME FOR THIS TO OCCUR OR EXACTLY WHAT VISIBILITIES WILL OCCUR. SO
BROADBRUSHED MVFR VISIBILITIES FOR MOST OF THE FIRST HALF OF THE
PERIOD. THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING WITH THE
BEST CHANCE EAST OF KGLD. EXPECT STORMS TO BE ISOLATED IN NATURE
WITH SOME UNCERTAINTY WITH WHERE WILL INITIALLY FORM DUE TO LOW
CONFIDENCE WHERE THE DRY LINE WILL DEVELOP. AS A RESULT...ONLY PUT
CB IN DURING THE EVENING AT KMCK. FURTHER REFINING WILL BE NEEDED.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
CO...HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ090>092.
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR COZ252>254.
KS...HIGH WIND WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
KSZ001-002-013-014-027-041.
RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
KSZ001-002-013-014-027-028-041-042.
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ003-004-015-016-
028-029-042.
NE...HIGH WIND WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
NEZ079-080.
RED FLAG WARNING UNTIL 8 PM MDT /9 PM CDT/ THIS EVENING FOR
NEZ079-080.
WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NEZ081.
&&
UPDATE...PMM
SHORT TERM...BULLER
LONG TERM....024
AVIATION...BULLERHazardous weather outlook, Mar 18, 9:53 AM MST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1053 AM MDT SUN MAR 18 2012
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1053 AM MDT SUN MAR 18 2012 /1153 AM CDT SUN MAR 18 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG WINDS WILL DEVELOP ACROSS MUCH OF THE AREA TODAY AND PERSIST
THROUGH THE EVENING HOURS. SOUTHERLY WINDS OF 30 TO 50 MPH WITH
GUSTS UP TO 65 MPH ARE EXPECTED. BLOWING DUST WILL ACCOMPANY THE
WINDS REDUCING VISIBILITY TO LESS THAN A MILE AT TIMES...MAKING
TRAVEL POTENTIALLY HAZARDOUS. THESE STRONG WINDS WILL ALSO CREATE
EXTREMELY CRITICAL FIRE WEATHER CONDITIONS AND ALL OUTDOOR BURNING
SHOULD BE AVOIDED.
SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT...MAINLY
ALONG AND EAST OF A BENKELMAN NEBRASKA TO LEOTI KANSAS LINE. LARGE
HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ON MONDAY. AT THIS TIME...
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE WITH CLOUD TO
GROUND LIGHTNING BEING THE MAIN THREAT. GUSTY WINDS AND LOW
RELATIVE HUMIDITIES COULD ONCE AGAIN CREATE CRITICAL FIRE WEATHER
CONDITIONS ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.
PMM
High Wind, Yuma County
- When
- March 18, 11:00 AM MST to 6:00 PM MST
- Where
- Yuma County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
A peak wind gust of 68 mph was measured at a Kirk, Colorado mesonet site. Downed live electric wires or arcing resulted in a large grass fire which destroyed several residences, as well as damage to agricultural equipment. Thousands of acres of grassland and pastures were burned. Three volunteer firefighters were injured fighting the fire.
High Wind, Kit Carson County
- When
- March 18, 11:00 AM MST to 6:00 PM MST
- Where
- Kit Carson County forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Sustained winds over 40 mph were measured at Kit Carson County airport south of Burlington. In addition, numerous gusts to 55 mph occurred across Kit Carson County through the day.
Wildfire, Yuma County
- When
- March 18, 12:15 PM MST to March 19, 6:00 AM MST
- Where
- Yuma County forecast zone
- Injuries
- 3 direct, 0 indirect
- Property damage
- $250,000
- Reported by
- Emergency Manager
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
A wildfire raced north across Yuma County in 50 to 70 mph winds, destroying two farmsteads and injuring three firefighters. An estimated 2400 acres of grassland and range land was burned. The fire is thought to have started around 1:15 pm MDT resulting from arcing utility wires. The fire was 90% contained by 7:00 am MDT the following morning.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, March 18, 20125 injured · $1.8 million · EF3 · 17 events
- Tornado and Hail in Texas, March 18 to 19, 20123 injured · $1.0 million · EF2 · 7 events
- Hail and Damaging Winds in Texas, March 18 to 19, 20121 injured · $150,000 · 1 in hail · 9 events
- Heavy Snow and High Wind in New Mexico, March 18 to 20, 2012$48,000 · 70 kt wind · 28 events
- Hail and Damaging Wind in South Dakota, March 18, 2012$110,000 · 4.25 in hail · 3 events
- Flooding and Hail in Ohio, March 18, 2012$2,000 · 1.75 in hail · 39 events
- Hail and Damaging Winds in Texas, March 18 to 19, 2012$5,000 · 1.75 in hail · 17 events
- Tornadoes and Hail in Oklahoma, March 18 to 19, 2012EF0 · 15 events
- Winter Storm and Winter Weather in Colorado, March 18 to 20, 201212 events
- High Wind in Colorado, March 18, 201252 kt wind · 12 events
- Hail in Kansas, March 18 to 19, 20121.25 in hail · 11 events
- High Wind in Nebraska, March 18, 201263 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364082, 364083, 414719.